Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

October 3, 2021Putnam County, Ohio

NWS Northern Indiana issued this special weather statement at Oct 3, 2021, 6:35 PM EDT for Putnam County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2021, 6:35 PM EDT (22:35 UTC)
Expired
Oct 3, 2021, 7:30 PM EDT
In force
55 min
Issued by
NWS Northern Indiana
Hail
0.25 in
Wind
40

County Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 144 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS83 KIWX 032235
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
635 PM EDT Sun Oct 3 2021
 
OHZ005-016-032330-
Henry OH-Putnam OH-
635 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of northeastern Putnam
and southeastern Henry Counties through 730 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glandorf, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Leipsic around 650 PM EDT.

Other locations in the path of this storm include Deshler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4096 8408 4105 8422 4134 8394 4131 8388
      4109 8388
TIME...MOT...LOC 2234Z 219DEG 24KT 4105 8409 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 3, 2:25 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Oct 3, 2:25 PM EDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
225 PM EDT Sun Oct 3 2021

.SYNOPSIS...
Issued at 224 PM EDT Sun Oct 3 2021

Showers and isolated thunderstorms are expected late this afternoon
into this evening, with chances for scattered showers continuing
into tonight and Monday. Mainly dry conditions and seasonable
temperatures are expected on Tuesday, with periodic rain chances
returning late Wednesday through Friday.

&&

.SHORT TERM...(This Afternoon through Monday)
Issued at 224 PM EDT Sun Oct 3 2021

Showers and scattered thunderstorms will continue to blossom over
the area this afternoon as a central IL upper low tracks ene into
a moisture rich airmass. Pockets of boundary layer heating and
instability will also be a substantial component with heavier
rainfall rates and locally heavy rainfall possible into the early
evening.

The upper low and attendant weak low level trough/low will stall
overhead tonight, eventually opening into a low-mid level trough and
gradually sinking se on Monday. This will keep clouds and shower
chances in the forecast, though coverage/intensity will diminish
tonight into Monday morning with loss of heating and dampening of
the main upper wave. A flare up in the shower activity will then
once again be possible during peak heating tomorrow, this time
focused more over our ne IN/nw OH zones. Remaining mild otherwise
with lows near 60 and highs in the low-mid 70s

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 224 PM EDT Sun Oct 3 2021

A rex block looks to set up Tuesday into Wednesday as an anomalous
588-590 dam mid level ridge folds through the Great Lakes and
Ontario, cutting off low pressure over the western TN Valley. The
local area will be caught in between with light easterly flow,
seasonable temps and mainly dry conditions as better rain chances
set up well south near an inverted trough.

The last several model cycles have come into much better agreement
in the upper low and sfc trough returning back north with renewed
rain shower chances later Wednesday through Friday. This will occur
in response to a longwave trough reaching the western North
America shore, with warm advection and height rises possibly
allowing highs to make a run at 80F by next weekend in advance of
this feature reaching the Rockies and Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 140 PM EDT Sun Oct 3 2021

Upper low will move across the area this afternoon with uptick in
showers and a few storms already underway upstream in IL into
western IN. Impacts will be felt first at KSBN and delayed
slightly at KFWA with VFR conditions outside any showers and brief
drops to MVFR in any convection. Have left mention of thunder out
for now given exact timing or proximity to a site, but a stray
lightning strike or 2 at either location is possible.

After 00Z Mon, showers should quickly diminish but may still be a
few around so went with VCSH but VFR conditions holding. Forecast
gets a bit trickier around/after 6Z Mon as some models suggest
stratus development, with lowest cigs at KSBN as moist boundary
layer from rainfall combined with wrap around moisture behind the
low bring at least MVFR conditions through mid morning Monday and
possibly IFR at KSBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 3, 2:27 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
227 PM EDT Sun Oct 3 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
227 PM EDT Sun Oct 3 2021 /127 PM CDT Sun Oct 3 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon into early this
evening. Locally heavy rainfall will be possible with these
thunderstorms, but severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon thunderstorms are possible Monday, but no severe weather
is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-041830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
227 PM EDT Sun Oct 3 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There are chances for thunderstorms today, but no severe weather is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon thunderstorms are possible Monday, but no severe weather
is expected.

Conditions may also be hazardous to small craft Monday night.

In the hours before

Special weather statement, Oct 3, 5:13 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
513 PM EDT Sun Oct 3 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-032315-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville,
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver,
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone,
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven,
Monticello, Monon, Brookston, Logansport, Royal Center, Peru,
Grissom AFB, Mexico, Wabash, North Manchester, Huntington,
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City,
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles,
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan,
Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus,
Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson,
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon,
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville,
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne,
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert,
Ohio City, Lima, and Spencerville
513 PM EDT Sun Oct 3 2021 /413 PM CDT Sun Oct 3 2021/

...Funnel Clouds Possible Early This Evening...

Atmospheric conditions exist early this evening that favor the
possible formation of weak circulations. Some of these
circulations are occurring underneath developing showers and
isolated thunderstorms, where a funnel cloud may develop.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter-clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud approaches
the ground. The atmospheric conditions favorable for funnel cloud
formation should diminish toward sunset.
Local storm report, Oct 3, 5:22 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 PM EDT SUN OCT 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       2 NW HANNA              41.43N 86.81W
10/03/2021  M2.30 INCH       LA PORTE           IN   COCORAHS

            OVER 2 INCHES OF RAIN MEASURED BETWEEN 2:15
            AND 3:15 PM EDT.

&&

NDM
Special weather statement, Oct 3, 5:32 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
532 PM EDT Sun Oct 3 2021

INZ023-024-032-032200-
Miami IN-Wabash IN-Grant IN-
532 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of southern Wabash,
northern Grant and southeastern Miami Counties through 600 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Swayzee, or 12 miles east of Kokomo, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Swayzee around 535 PM EDT.
  Sweetser around 545 PM EDT.

Other locations in the path of this storm include La Fontaine.

This includes Interstate 69 in Indiana between mile markers 265 and
268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4057 8587 4057 8611 4082 8592 4067 8564
      4065 8564 4065 8562 4059 8550 4041 8586
TIME...MOT...LOC 2132Z 233DEG 33KT 4051 8590

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Oct 3, 5:44 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
544 PM EDT Sun Oct 3 2021

INZ009-018-032215-
De Kalb IN-Allen IN-
544 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of north central Allen
and southwestern De Kalb Counties through 615 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntertown, or 7 miles north of Fort Wayne, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Garrett and Auburn.

This includes the following highways...
 Interstate 469 between mile markers 27 and 30.
 Interstate 69 in Indiana between mile markers 308 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4110 8521 4126 8520 4126 8519 4142 8519
      4136 8491 4109 8506
TIME...MOT...LOC 2144Z 192DEG 29KT 4118 8511

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, Oct 3, 5:53 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
553 PM EDT Sun Oct 3 2021

INZ024>026-032-033-032245-
Wabash IN-Huntington IN-Blackford IN-Wells IN-Grant IN-
553 PM EDT Sun Oct 3 2021

...Strong thunderstorms will impact portions of southeastern Wabash,
Grant, western Blackford, southern Huntington and southwestern Wells
Counties through 645 PM EDT...

At 552 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Fontaine to near Marion to 7 miles
southwest of Fairmount. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Gas City, Fairmount and Jonesboro around 605 PM EDT.

Other locations in the path of these storms include Van Buren,
Upland, Matthews and Hartford City.

This includes Interstate 69 in Indiana between mile markers 252 and
277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4057 8587 4074 8579 4071 8526 4038 8535
      4038 8586
TIME...MOT...LOC 2152Z 271DEG 21KT 4072 8566 4050 8572 4036 8576

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Oct 3, 6:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
635 PM EDT Sun Oct 3 2021

OHZ005-016-032330-
Henry OH-Putnam OH-
635 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of northeastern Putnam
and southeastern Henry Counties through 730 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glandorf, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Leipsic around 650 PM EDT.

Other locations in the path of this storm include Deshler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4096 8408 4105 8422 4134 8394 4131 8388
      4109 8388
TIME...MOT...LOC 2234Z 219DEG 24KT 4105 8409

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:32 PM EDTSpecial Weather StatementIWXGrant28 min
Oct 3, 5:44 PM EDTSpecial Weather StatementIWXAllen31 min
Oct 3, 5:53 PM EDTSpecial Weather StatementIWXGrant52 min
Oct 3, 7:09 PM EDTSpecial Weather StatementIWXAdams21 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.